Alert archive / Utah / Flash Flood Warnings in 2021
Flash Flood Warning 42, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 26, 2021, 6:21 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2021, 6:21 PM MDT (00:21 UTC)
- Expired
- Jul 26, 2021, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 134 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 3158 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
111
WGUS55 KGJT 270021
FFWGJT
UTC037-270330-
/O.NEW.KGJT.FF.W.0042.210727T0021Z-210727T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
621 PM MDT Mon Jul 26 2021
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
Northeastern San Juan County in southeastern Utah...
* Until 930 PM MDT.
* At 621 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.8 and 1.2 inches of
rain have fallen. The expected rainfall rate is 1 to 1.3 inches in
1 hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
La Sal.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 95 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3830 10933 3825 10929 3822 10928 3820 10936
3819 10943 3828 10945 3830 10939
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-1.3 INCHES IN 1 HOUR
$$
NL1 follow-up statement
223
WGUS75 KGJT 270325
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
925 PM MDT Mon Jul 26 2021
UTC037-270335-
/O.EXP.KGJT.FF.W.0042.000000T0000Z-210727T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-
925 PM MDT Mon Jul 26 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT THIS EVENING FOR
NORTHEASTERN SAN JUAN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 1000 PM MDT for a
portion of southeast Utah.
LAT...LON 3830 10933 3825 10929 3822 10928 3820 10936
3819 10943 3828 10945 3830 10939
$$
NLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 5:35 PM MDT, 46 minutes earlier.
Area forecast discussion, Jul 26, 5:35 PM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 535 PM MDT Mon Jul 26 2021 .SHORT TERM...(Tonight through Tuesday night) Issued at 104 PM MDT Mon Jul 26 2021 PWAT on the sounding last evening was the lowest it has been in a few days, but is still riding close the 90th percentile for late July. Surface dewpoints were in the low 60s at the office this morning, which is particularly modest. Models show this slightly anomalous moisture remaining in place until further notice thus the threat of afternoon storms with heavy rainfall continues. The area most probable for runoff threats will continue to be across the plateau and canyon regions of southwest Colorado and Southeast Utah. This will be where the axis of high PWAT values will exist and where there will still be a weakness in the atmosphere aloft. Winds aloft remain weak so slow storm motion is a threat along with storms forming on outflow boundaries or ahead of embedded mesoscale features such as those last night. Several runs of the latest high-res models show that one of these mesoscale features develops over the northwest San Juans and moves to the northwest and perhaps something in the central mountains that moves westward. Localized flooding will once again be the primary threat with burn scars and flashy terrain the most vulnerable. If you plan on outdoor recreation today be prepared for quickly changing conditons and the monsoonal threats of heavy rainfall and runoff especially if you're located in a watch. By tomorrow high pressure will have moved out of the northern Great Basin into the Central Plains, and will bring somewhat of a tougher atmosphere to pop stronger storms..including our northeast CWA. Given the placement of the high storm coverage will increase from east to west. Storm motion will be more from the south-southeast, which is not a prevailing direction and could result in atypical evolution off the higher terrain. There is very little change in the moisture so localized flash flooding will again be possible over many of the same areas as the last few days. .LONG TERM...(Wednesday through Monday) Issued at 104 PM MDT Mon Jul 26 2021 The high's center will settle over the Central and Southern Plains on Wednesday, resulting in a surge of monsoonal moisture into our forecast area by late afternoon. Even though we will still be positioned underneath the ridge, this additional moisture push will lead to numerous showers and thunderstorms across the region. PWATs will increase to 150 to 200% of normal in response with Bufkit soundings continuing to show a well saturated profile. Light steering winds will exacerbate the potential for flooding as heavy rain will be a threat with the stronger storms. Similar conditions are expected through the end of the week as the high wobbles slightly to the east. PWATs look to increase even more during this time as a remnant tropical low pressure from Mexico looks to be advected in the flow. Regardless, the atmosphere will remain primed for heavy rain and anyone planning to travel should stay up-to-date on the latest forecast and road conditions before heading out. The high will begin to track southwest as a Pacific midlevel trough lifts across the northwestern CONUS during the weekend. The base of this shortwave will brush our CWA early next week, providing additional lift for showers and storms. Beyond that, drier air looks to push into the region. Until that time, cool and unsettled conditions will prevail. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 535 PM MDT Mon Jul 26 2021 Showers and thunderstorms will continue, generally over the southern and central zones, through this evening. Apart from KVEL and KHDN all other terminals will see the threat of a thunderstorm in the vicinity or impacting the airfield with gusty outflow winds and heavy rainfall. In stronger storms, expect reduction to MVFR. Once again the radar should quiet down by the early morning hours. Similar conditions are expected on Tuesday with showers and storms redeveloping over the higher terrain by 18Z. && .HYDROLOGY... Issued at 104 PM MDT Mon Jul 26 2021 Monsoonal moisture will remain entrenched over the area until further notice. This means the threat of heavy rainfall will remain a threat especially under stronger storms. Slow storm motion and terrain interactions will also invite the threat of excess runoff from storms and localized flash flooding will remain a threat over much of the upcoming week. If recreating outdoors it will be important to stay up to date on the latest forecasts and know the threats during this active monsoon season. A Flash Flood Watch was issued for the La Sal and Abajo Mountains as well as portions of west-central Colorado until 10 PM MDT this evening. We will continue to monitor the need for additional highlights. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 10 PM MDT this evening for COZ017-020. UT...Flash Flood Watch until 10 PM MDT this evening for UTZ028. && SHORT TERM...KJS/TGJT LONG TERM...MMS AVIATION...TGJT HYDROLOGY...TGJT
Hazardous weather outlook, Jul 26, 4:27 AM MDT, 13 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 427 AM MDT Mon Jul 26 2021 COZ001>014-017>023-UTZ022>025-027>029-271030- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 427 AM MDT Mon Jul 26 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorm development will occur today especially over the southern mountains by early afternoon. Lightning and heavy rainfall will be the main threat along with gusty outflow winds. A few storms will be capable of producing locally heavy rainfall which could lead to flooding. The thunderstorm threat should end during the early morning hours on Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Daily scattered to numerous showers and thunderstorms can be expected each day with monsoon moisture entrenched across the area. Moderate to heavy rain and gusty winds will be the primary threats with storms along with lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jul 26, 5:30 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 PM MDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN 4 WNW MANCOS 37.38N 108.35W
07/26/2021 U0.66 INCH MONTEZUMA CO COCORAHS
&&
NLSpecial weather statement, Jul 26, 5:52 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Grand Junction CO 552 PM MDT Mon Jul 26 2021 COZ001-003-006-UTZ025-270030- Roan and Tavaputs Plateaus CO-Grand Valley CO- Lower Yampa River Basin CO-Tavaputs Plateau UT- 552 PM MDT Mon Jul 26 2021 ...SPECIAL WEATHER STATEMENT... At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 31 miles north of Fruita, or 37 miles north of Grand Junction, moving west at 5 mph. Frequent cloud to ground lightning, pea size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Garfield County. This includes Colorado 139 between mile markers 25 and 42. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3970 10876 3953 10868 3941 10894 3966 10907 TIME...MOT...LOC 2351Z 068DEG 5KT 3960 10881 NL
Local storm report, Jul 26, 6:02 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 PM MDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HEAVY RAIN 5 NNE BONDAD 37.15N 107.86W
07/26/2021 M0.61 INCH LA PLATA CO TRAINED SPOTTER
RAIN FELL IN 30 MINUTES.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:10 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Jul 26, 6:11 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
| Jul 26, 7:07 PM MDT | Areal Flood Advisory | GJT | Grand | 3 hr |
| Jul 26, 7:44 PM MDT | Flash Flood Warning | GJT | Grand | 3 hr |
| Jul 26, 7:55 PM MDT | Special Weather Statement | GJT | San Juan | 50 min |
| Jul 26, 9:32 PM MDT | Areal Flood Advisory | GJT | San Juan | 118 min |
| Jul 27, 12:47 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
| Jul 27, 1:27 PM MDT | Areal Flood Advisory | GJT | Grand | 24 min |
| Jul 27, 1:51 PM MDT | Flash Flood Warning | GJT | Grand | 88 min |
| Jul 27, 2:29 PM MDT | Areal Flood Advisory | GJT | San Juan | 2 hr |
Nearby
Flash Flood Warnings in Utah, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.